New evidence demonstrates more clearly that it is possible to develop severe immediate hypersensitivity to macrogols, of which the most familiar form to most physicians is polyethylene glycol (PEG) 3350. With thousands of medications containing either PEGs or structurally similar polysorbates, Cosby A. Stone Jr., MD, MPH, and colleagues at Vanderbilt University School of Medicine sought to better understand the mechanism, cross-reactivity, and scope of PEG hypersensitivity for a study published in The Journal of Allergy and Clinical Immunology: In Practice. “The need to study this problem arose directly from encounters we had with two patients in our dedicated drug allergy clinic who had anaphylaxis after receiving injectable steroid medications and when trying to take their ‘prep’ for colonoscopies,” explains Dr. Stone. The main ingredient (PEG 3350) in the preps was also present in the steroids to which the patients reacted.

Dr. Stone and colleagues used skin testing and oral challenges with PEG and polysorbate-containing agents to determine clinical reactivity and cross-reactivity between the two allergens. Enzyme-linked immunosorbent assay and electrochemiluminescent immunoassay were used to detect anti-PEG specific IgG and IgE, respectively, using PEGylated protein or PEG alone as antigens in two cases and six PEG 3350-tolerant controls. “It was immediately clear that these patients were truly allergic when they had strongly positive skin tests to polyethylene glycol 3350 in the form of Miralax, to steroids containing the same ingredient and to steroids containing polysorbate 80,” says Dr. Stone. Plasma samples were positive for anti-PEG specific IgE and IgG antibodies only in cases, and binding increased directly proportional to the molecular weight of PEG tested.

To determine the potential scope of this allergy in the US, the study teams searched FDA adverse event reports for immediate reactions to PEG 3350 and found an average of four cases per year were reported. “We would tend to think that self-reports to the FDA might underestimate the problem, given the lack of recognition that this can be an allergy, and the wide number of medications that contain these ingredients,” notes Dr. Stone. “Having shown that allergy to PEGs and polysorbates are true allergies by the classical IgE mechanism, the most important finding for another physician to be aware of is our patients’ histories. Without an awareness of this allergy and how it would present, affected patients are potentially at risk of anaphylaxis from a wide variety of medications, in a wide number of settings. Physicians treating patients with such a history should know how to confirm a diagnosis (or refer) and how to read ingredient labels using the NIH Daily Med website to keep patients safe during their routine healthcare encounters and prescriptions.”

References

Immediate Hypersensitivity to Polyethylene Glycols and Polysorbates: More Common Than We Have Recognized
https://www.sciencedirect.com/science/article/pii/S2213219818308237